Idaho, 2013Flash Flood in Idaho, August 28, 2013
August 28, 2013 · NWS PIH · 1 event in 1 county or zone
31 inches total. Houses on the southwest side of town had basement flooding with flooding in the downtown construction area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Over one inch of rain fell in less than an hour with 1.31 inches total. Houses on the southwest side of town had basement flooding with flooding in the downtown construction area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 28, 1:08 AM MST, 11 hours 12 minutes earlier.
Area forecast discussion, Aug 28, 1:08 AM MST, 11 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
208 AM MDT WED AUG 28 2013
.DISCUSSION...WV IMAGERY THIS MORNING SHOWS UPPER LOW SPINNING OFF
BRITISH COLUMBIA WHILE A SHORT WAVE TROUGH IS LIFTING OUT OF NEVADA.
THE TROUGH SHOULD SPREAD THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON AIDED BY A 90 KT JET OVERHEAD. AIRMASS REMAINS UNSTABLE
THIS MORNING INDICATING THAT CONVECTION WILL NEED LITTLE HELP
INITIATING TODAY. UPPER SHORT WAVE TROUGH LIFTS INTO MONTANA BY 00Z
TONIGHT. UPPER LOW OFFSHORE WILL BEGIN TO LIFT ACROSS THE PACIFIC
NORTHWEST WHICH MAY TRIGGER AN INCREASE IN WINDS TOMORROW AS WELL AS
THUNDERSTORMS. MODELS ARE KEEPING THE PLUME OF MONSOON MOISTURE TO
THE SOUTH OVER THE WEEKEND...BUT HINT AT SOME OF IT CLIPPING OUR
SOUTHERN BORDER.
MODELS A BIT UNCERTAIN FOR EARLY NEXT WEEK. GFS ADVERTISES ANOTHER
SHORT WAVE LIFTING OUT OF THE LONGWAVE OFF THE COAST ON MONDAY WHILE
THE ECMWF INDICATES A WARMER...MORE AMPLIFIED PATTERN THAN INDICATED
BY THE GFS. THUS THE ECMWF IS DRIER FOR MONDAY WHILE INCREASING
MOISTURE ACROSS SOUTHEAST IDAHO ON TUESDAY. ECMWF MAINTAINS A MORE
AMPLIFIED RIDGE OVER THE CONTINENTAL DIVIDE THROUGH WEDNESDAY...BUT
CONTINUES TO ADVECT MONSOONAL MOISTURE ACROSS THE AREA WHICH MEANS
THUNDERSTORM CHANCES WILL REMAIN ELEVATED IN THE EXTENDED PERIODS.
HINSBERGER
&&
.AVIATION...ANOTHER PLUME OF MONSOON MOISTURE MOVING THRU ID TODAY.
THIS WILL RESULT IN AFTN/EVE TSTMS IN MOST AREAS. GUSTY WINDS ARE
POSSIBLE WITH TSTMS...HOWEVER VFR CONDITIONS WILL PREVAIL. HEDGES
&&
.FIRE WEATHER...ANOTHER AREA OF MONSOON MOISTURE WILL SET THE STAGE
FOR SCATTERED THUNDERSTORMS MAINLY LATE THIS AFTERNOON AND EVENING.
FREQUENT LIGHTNING STRIKES AND GUSTY OUTFLOW WINDS CAN BE EXPECTED
WITH THUNDERSTORMS. THE UPPER FLOW TURNS A LITTLE MORE WESTERLY ON
THURSDAY...WHICH WILL BEGIN TO PUSH MONSOON MOISTURE OUT OF THE
AREA. THIS WILL LIMIT THUNDERSTORM ACTIVITY...ESPECIALLY FRIDAY
THROUGH THE WEEKEND. TEMPS WILL BE RUNNING A LITTLE ABOVE NORMAL. AN
UPPER LOW APPROACHES THE PAC NW ON SUNDAY. THIS WILL TURN THE UPPER
FLOW TO MORE SOUTHERLY...PROVIDING A TRANSPORT FOR MONSOON MOISTURE
AGAIN EARLY NEXT WEEK. HEDGES
&&
.PIH WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING UNTIL 11 PM
MDT THIS EVENING IDZ422-475-476.
&&
Hazardous weather outlook, Aug 28, 3:24 AM MST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
424 AM MDT WED AUG 28 2013
IDZ017>025-031-032-291030-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
424 AM MDT WED AUG 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY. STORMS
MAY PRODUCE SMALL HAIL...OUTFLOW WINDS AROUND 40 MPH AND LOCALLY
HEAVY RAIN. SOME STORMS MAY BE SEVERE. AS A RESULT OF LIGHTNING
COVERAGE AND CRITICAL FUELS...A RED FLAG WARNING HAS BEEN EXTENDED
THROUGH 11 PM TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED NON-SEVERE THUNDERSTORMS WILL DEVELOP TOMORROW AFTERNOON
OVER SOUTHEAST IDAHO. MONSOONAL MOISTURE WILL SURGE AGAIN INTO THE
REGION MONDAY AND TUESDAY...INCREASING THE CHANCES FOR
THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
In the hours before
Special weather statement, Aug 28, 11:18 AM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1218 PM MDT WED AUG 28 2013
IDZ017-022-281900-
CASSIA ID-BLAINE ID-
1218 PM MDT WED AUG 28 2013
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EXTREME SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
NORTH CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO
UNTIL 100 PM MDT
AT 1211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHEAST OF IDAHOME. THIS STORM WAS
MOVING NORTHEAST AT 10 MPH.
WIND GUSTS UP TO 40 MPH AND BRIEF HEAVY RAIN SHOWERS ARE EXPECTED
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHEASTERN BLAINE COUNTY...
LAT...LON 4247 11366 4272 11329 4266 11323 4263 11324
4263 11320 4253 11311 4234 11349
TIME...MOT...LOC 1816Z 180DEG 0KT 4258 11319
!Flash Flood, Power
- When
- August 28, 12:20 PM MST to 4:00 PM MST
- Where
- Power County, 2 mi N of American Falls to 2 mi W of American Falls
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 42.809, -112.830
Over one inch of rain fell in less than an hour with 1.31 inches total. Houses on the southwest side of town had basement flooding with flooding in the downtown construction area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in South Dakota, August 28, 2013$252,000 · 1.75 in hail · 3 events
- Flash Flooding and Damaging Wind in West Virginia, August 28, 2013$142,000 · 50 kt wind · 8 events
- Flash Flood in New Hampshire, August 28, 2013$100,000 · 1 event
- Flash Flood and Damaging Winds in Arizona, August 28, 2013$85,000 · 65 kt wind · 3 events
- Flash Flood in Vermont, August 28, 2013$50,000 · 1 event
- Damaging Winds and Lightning Strike in Kentucky, August 28, 2013$30,000 · 50 kt wind · 3 events
- Flash Flood and Debris Flow in Pennsylvania, August 28, 2013$750 · 50 kt wind · 22 events
- Flash Flood in New York, August 28, 2013$25,000 · 1 event
- Damaging Wind in Ohio, August 28, 2013$25,000 · 50 kt wind · 1 event
- Flash Flood in Maine, August 28, 2013$25,000 · 1 event
- Damaging Winds in Montana, August 28 to 30, 201362 kt wind · 16 events
- Hail and Damaging Winds in Montana, August 28, 20131.5 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475770.